Alert archive / Wisconsin / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Duluth, MN

July 5, 2020Bayfield County, Wisconsin

NWS Duluth, MN issued this flash flood warning at Jul 5, 2020, 5:02 PM CDT for Bayfield County, Wisconsin. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2020, 5:02 PM CDT (22:02 UTC)
Expired
Jul 5, 2020, 6:55 PM CDT
In force
113 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Flood severity
None

County Bayfield County, WI

The radar

The Duluth radar (KDLH), 84 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WGUS53 KDLH 052202
FFWDLH
WIC007-060100-
/O.NEW.KDLH.FF.W.0002.200705T2202Z-200706T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
502 PM CDT Sun Jul 5 2020

The National Weather Service in Duluth MN has issued a

* Flash Flood Warning for...
  Central Bayfield County in northwestern Wisconsin...

* Until 800 PM CDT.

* At 502 PM CDT, trained weather spotters reported thunderstorms 
  producing heavy rain across the warned area. Four inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Trained weather spotters.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Ino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4655 9120 4652 9111 4647 9112 4645 9123
      4646 9132 4650 9132 4654 9131

FLASH FLOOD...OBSERVED

$$

Wolfe
1 follow-up statement
000 
WGUS73 KDLH 052355
FFSDLH

Flash Flood Statement
National Weather Service Duluth MN
655 PM CDT Sun Jul 5 2020

WIC007-060005-
/O.CAN.KDLH.FF.W.0002.000000T0000Z-200706T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayfield WI-
655 PM CDT Sun Jul 5 2020

...THE FLASH FLOOD WARNING FOR CENTRAL BAYFIELD COUNTY IS
CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 4655 9120 4652 9111 4647 9112 4645 9123
      4646 9132 4650 9132 4654 9131

$$

Wolfe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 4:09 PM CDT, 53 minutes earlier.

Area forecast discussion, Jul 5, 4:09 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
409 PM CDT Sun Jul 5 2020

.SHORT TERM...(This evening through Monday night)
Issued at 408 PM CDT Sun Jul 5 2020

Showers and thunderstorms are expected to continue this evening.
Isolated severe storms are possible and can produce high winds and
hail up to an inch in diameter. Chances for severe weather should
diminish as we head into tonight. According to the 12Z GFS run,
which has been verifying with most current environment conditions,
our region should lose high moisture and instability as the night
progresses.

Monday the chances for scattered showers and thunderstorms continue
as a small shortwave moves through the Northland. There is also a
possibility of severe weather in the arrowhead of Minnesota and NW
Wisconsin, where the highest instability (MLCAPE 1000-2000 J/kg) and
upper level forcing is predicted to be. These should continue and
eventually diminish into Monday night.

.LONG TERM...(Tuesday through Sunday)
Issued at 408 PM CDT Sun Jul 5 2020

Tuesday morning the upper level flow becomes primarily zonal.
Depending on any variation in the flow, there could be more
chances of showers and thunderstorms in central Minnesota and
northwest Wisconsin. Otherwise Tuesday should be dry across the
CWA. Scattered severe storms are possible in far northwestern and
north central Minnesota, and can produce high winds and hail up to
an inch in diameter.

Wednesday, a surface low pressure system should affect the
Northland with two rounds of precipitation throughout the day from
its respective warm and cold fronts. No severe weather is expected
at this time.

Thursday chances for some scattered showers and thunderstorms
continue as the cold front moves to the northeast out of the area.
This should lead to a dry Thursday night.

Friday afternoon/evening has yet another chance for showers and
thunderstorms for northwest Wisconsin. According to the global model
suite, there is consensus that precipitation should occur, but the
conditions higher up in the atmosphere that is the source of this
precipitation differ between the models. The global model suite show
more chances for precipitation on Saturday, but the models are in
disagreement on where and when. This will have to be monitored as
the week progresses.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 147 PM CDT Sun Jul 5 2020

Periods of showers and thunderstorms are possible over the next
24 hours. Isolated severe storms are possible and could produce
small hail and high winds. These storms could cause low
visibilities and/or MVFR conditions at times tonight and into
tomorrow. Otherwise conditions are expected to remain as VFR today
and continue tomorrow if no storms are in the vicinity.

&&

.MARINE...
Issued at 1051 AM CDT Sun Jul 5 2020

Periods of showers and thunderstorms are possible over the next
48 hours. Isolated severe storms are possible and may produce
gusty winds and small hail. Winds over the next 24 hours should be
relatively light, with highest winds near the head of the lake at
around 15 kts. Wind direction today and tonight should be
primarily out of the northeast, shifting to the southwest Monday.
Waves are expected to be around 1 ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  63  84  61  83 /  40  70  40  20
INL  64  83  57  83 /  50  40  10  10
BRD  67  84  61  83 /  40  60  30  30
HYR  66  88  62  86 /  40  60  50  30
ASX  64  89  63  86 /  40  50  50  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Huyck/Kossen
LONG TERM...Huyck/Kossen
AVIATION...Wolfe/Kossen
MARINE...Wolfe/Kossen
Hazardous weather outlook, Jul 5, 3:39 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
339 PM CDT Sun Jul 5 2020

MNZ010>012-018>021-025-026-033>038-062045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-
339 PM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are possible across northeast Minnesota
into this evening. A few storms may be strong to severe with large
hail and gusty winds possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are periodic chances of thunderstorms Monday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

WIZ001>004-006>009-062045-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
339 PM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of northwest
Wisconsin.

.DAY ONE...This afternoon and Tonight

A few isolated thunderstorms are possible across parts of
northwest Wisconsin away from Lake Superior this afternoon into
the evening. Storms are not expected to be severe, but a few
strong storms producing small hail and gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are periodic chances of thunderstorms Monday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated this afternoon or
tonight. Rainfall amounts from spotters and the public are
encouraged.

LSZ121-140>148-062045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
339 PM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

A few thunderstorms will be possible this afternoon and evening.
Storms are not expected to be severe, but a few strong storms
producing small hail and gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a potential for thunderstorms across western Lake
Superior Monday and then again on Wednesday. Storms could be
strong with gusty winds and small hail.

LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 5, 4:30 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
430 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             4 SE ISLAND LAKE        46.98N 92.12W
07/05/2020  E1.50 INCH       ST. LOUIS          MN   PUBLIC

            PEA TO ONE AND ONE-HALF INCH HAIL.

&&

KLH
Local storm report, Jul 5, 4:31 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
431 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       9 NNE ISLAND LAKE       47.13N 92.11W
07/05/2020  E0.50 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            REPORTED AT 8479 VERMILLION TRAIL, DULUTH,
            MN.

&&

KMK
Local storm report, Jul 5, 4:41 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
441 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HEAVY RAIN       11 NE ISLAND LAKE       47.10N 92.01W
07/05/2020  M1.25 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            REPORTED AT 8143 PEQUAYWAN LAKE ROAD,
            DULUTH, MN.

&&

KMK
Local storm report, Jul 5, 4:46 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
446 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             3 ESE ISLAND LAKE       47.00N 92.13W
07/05/2020  E1.00 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            REPORTED AT 4284 TURNER ROAD, DULUTH, MN.

&&

KMK
Local storm report, Jul 5, 4:52 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
452 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HEAVY RAIN       5 WSW INO               46.50N 91.28W
07/05/2020  M4.00 INCH       BAYFIELD           WI   TRAINED SPOTTER

&&

KMK
Local storm report, Jul 5, 4:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
457 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             1 NNW TRADE RIVER       45.66N 92.68W
07/05/2020  E0.88 INCH       BURNETT            WI   TRAINED SPOTTER

&&

KMK

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:20 PM CDTSpecial Weather StatementDLHDouglas10 min
Jul 5, 1:31 PM CDTSpecial Weather StatementDLHBayfield14 min
Jul 5, 1:57 PM CDTSevere Thunderstorm WarningDLHBayfield33 min
Jul 5, 2:05 PM CDTSpecial Weather StatementDLHDouglas10 min
Jul 5, 3:18 PM CDTSpecial Weather StatementDLHDouglas12 min
Jul 5, 4:35 PM CDTSevere Thunderstorm WarningDLHBayfield40 min
Jul 5, 5:06 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas39 min
Jul 5, 5:37 PM CDTSevere Thunderstorm WarningDLHBurnett, Douglas24 min
Jul 5, 5:40 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Sawyer25 min

Nearby

Flash Flood Warnings in Wisconsin, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.